March 24, 2010 at 9:38 am #30663katjaMember
I completely agree, Patty. When my dad was dangerously jaundiced he said it was a completely bizarre feeling but the he could feel his liver giving up a little. The surgeon called it ‘the body’s engine’. We rely on it so much, but give it so little regard.
I have a friend who’s a nurse and she said that statins and cholestorol lowering meds are notorious for causing jaundice/liver problems. Even in the UK, where it’s probably not so much about pushing the medication, doctors are prescribing cholesterol meds to pretty much anyone.
I wonder if they have the same situation in Europe. Perhaps mediterranean countries have less of a cholesterol problem?March 24, 2010 at 5:04 am #30662tiapattyMember
I guess what I think is strange is that we already know these drugs have some kind of effect on the liver, else why is it necessary to test the enzymes? Since we only get one liver I would think the medical community would instead be pushing people to lower their cholesterol through healthier behavior. Unfortunately, in this country it is medication that gets pushed instead, the quick fix. The doctors think they are doing something about the problem and patients are confident they are doing something about the problem.
My father is 72 and when he was diagnosed with prostate cancer we had to see a bunch of different doctors and the appointments always started with a question about his current meds. When he informed them he wasn’t on any they all thought that was crazy. He is now on the cholesterol med, a med for the prostate cancer, and aspirin.
My mother had heart problems, to be sure, but she had multiple successful procedures to treat and “manage” her chronic heart disease. Heart disease did not start attacking other parts of her body, she didn’t have to fight it like you have to fight cancer. They couldn’t really do anything for her when she was diagnosed with cc.
This may sound weird but I think it is easy to take the liver for granted, we can feel our heart beating but our liver toils on unheralded for all that it does.
PattyMarch 23, 2010 at 2:18 am #30661mlepp0416Participant
After reading all these post about people with CC being on a cholesterol lowering drug, I’m wondering if there is any connection to CC and the cholesterol lowering drugs? Could it be possible? I think yes. Now the real question is there any data to support this conclusion? I think no. Would the parmacutical companies be so rash to put those types of drugs on the market knowing that they could cause cancer? I think yes, because of the money that is to be made. Food for thought.
MargaretMarch 22, 2010 at 3:03 pm #30660katjaMember
My dad was on statins/cholesterol lowering drugs, which they promptly took him off when he became jaundiced.
I think they try to get pretty much anyone on them these days. My uncle who’s a doctor said that the ‘normal’ cholesterol level has got lower and lower in his 40 years in medicine and now people are on meds who would never have been years ago.March 22, 2010 at 12:08 pm #30659kristinParticipant
Well… It seems to me that these days, once you get past a certain age, pretty much everyone is put on some kind of cholesterol med, so perhaps it’s not surprising that many people with cc have been on cholesterol meds.
I wasn’t– no health problems at all, until this.March 22, 2010 at 12:56 am #30658dawnaParticipant
My Mom was diagnosed in November and she had been on cholesterol meds for several years, at least 10. I too have questioned the connection as it seems suspect. Will pass along any information I will find.March 19, 2010 at 4:40 pm #30657lbellmurphyParticipant
Yes, I took Crestor last summer July 2009. It made me quite ill so stopped after 4-5 months. Diagnosed March 2010, Things that make you say hmmmmm. LaurieMarch 16, 2010 at 11:52 pm #30656daddysgirl-2Member
Hi…my dad was on Lipitor initially, then was put on Zocor.
JoleneMarch 15, 2010 at 5:43 pm #30655linda-zParticipant
Hi everyone, thought I would chime in here too. I’m 53 and was on Mevacor for about 7 years prior to diagnosing with CC. I also had regular blood tests every 3 months to monitor the liver function and make sure that the Mevacor was being tolerated and processed through the liver properly. Tests were always within normal range and even though an ultrasound for “possible ulcer or gallbladder” problems showed an 8cm tumor in the left lobe of my liver and bile duct, my blood tests were still normal and never elevated.
My doctors have never mentioned that the cholesterol meds could be a problem. They were more concerned with birth control pills and fertility drugs that I had taken. By the way, I am still taking the Mevacor and no one has recommended that I stop. I intend on re-visiting that thought with my Doctors soon. Heart disease runs in my family, and my cholesterol was very high without it. I guess you have to weigh your problems…..cancer or heart disease? The cancer is life-threatening right now, heart disease is not at the moment.March 13, 2010 at 7:56 am #30654rowena32Member
Wow! It crossed my mind when I was diagnosed with cc, could it have been linked to taking Lipitor for so many years and then because of leg cramps, I changed last year to Simivastatin. I was off of Lipitor for a couple of months but my cholesterol went back up so the doctor put me on Simivastation. Strokes run in my family. Last July, when I was diagnosed with bile duct cancer, I stopped taking all medication plus vitamins. I have started taking vitamins along with some herbs the last few months. i am more concerned about the cancer than I am the cholesterol, but I have wondered if there might be a connection taking the Lipitor all those years.March 13, 2010 at 2:24 am #30653susanlMember
Lainy, you might be interested in this summary of an article about women and statin use: http://www.cwhn.ca/en/node/39417. There’s a link to a pdf of the full article at the bottom of the page.
Edited to add: The main report discusses cancer, which the summary does not.March 12, 2010 at 5:09 pm #30652lainyParticipant
Very interesting, indeed! I have been on Lipitor for 3 years and Tri Cor for 2 years and yet when I had my Carotid Artery checked in December one side had a 30% closure! Not bad, but if I am watching my diet, all be it somewhat, and taking the statins why would it be clogging. AND did it play a part in my GIST tumor? I will be 70 next month, and I have a rare cancer called GIST Tumor, so will have to think this one over and use my already reliable GUT feelings!March 12, 2010 at 3:13 pm #30651darlaParticipant
That information is very disconcerting. Jim had some of the symptoms mentioned in the article before his problems with CC became apparent. Nothing severe, so we thought it was just age catching up with him. He did question taking the meds, but when he stopped the doctor said his levels were off and told him to go back on along with fish oil tablets. I am going for a physical on Monday and after reading all of that, I think if cholesterol meds are suggested I will decline. I know that not all who take these meds will die of cancer, but it is very thought provoking and does need to be addressed. It sounds to me like it is more about the money than what is best for the patient.March 12, 2010 at 2:29 pm #30650susanlMember
There is a lot of controversy about the efficacy of cholesterol-lowering drugs. The relationship between fats, cholesterol, and heart disease is still not thoroughly known. Several large studies have shown that thereMarch 12, 2010 at 2:43 am #30649tiapattyMember
Not sure why the doctors had to search for the ‘why’ with regard to the elevated enzymes. Zocor can cause elevated enzymes in patients so I think the ‘why’ is the Zocor, not cc. We don’t yet understand cause and effect in the progression of cc. CC could be the result of elevated enzymes instead of elevated enzymes being the result of cc. Not sure if I am making sense here but if we don’t know what happens first we don’t really know how the disease progresses.
I am also troubled by what I read here:
- You must be logged in to reply to this topic.